presence of Entamoeba histolytica. After initial recovery, he had clinical deterioration on day 3 after the procedure with significant hypotension (with systolic blood pressure ranging between 80 and 90 mmHg) and sinus tachycardia. He was afebrile and did
Durgesh Gowda, Vasant Shenoy, Usman Malabu, Donald Cameron, and Kunwarjit Sangla
Diana Oliveira, Adriana Lages, Sandra Paiva, and Francisco Carrilho
main pitfalls in the follow-up and briefly reviews management strategies useful in this period. Although the patient presented several times with nausea, persistent vomiting and hypotension, this clinical picture was not recognized as indicative of
M Nwokolo and J Fletcher
period with a background of subclinical hypothyroidism on thyroxine (T 4 ) replacement, short stature and gravida 3 para 2 +1 . Clinical presentations included hypoglycaemic collapse, persistent hypotension, sepsis with acute kidney injury and psychosis
M Baxter, S Gorick, and F M Swords
orthostatic hypotension were diagnosed. There was no relevant family history. Baseline biochemistry was highly suggestive of Addison's disease: sodium 132, potassium 6.1, urea 8.5 mmol/l and random cortisol 43 nmol/l. There was no response to 250 mg Synacthen
R T Casey, B G Challis, D Pitfield, R M Mahroof, N Jamieson, C J Bhagra, A Vuylsteke, S J Pettit, and K C Chatterjee
survival in patients with catecholamine crises ( 4 ). However, as refractory hypotension is a common feature of a catecholamine crisis and acute stress cardiomyopathy, early fluid resuscitation, invasive pressure monitoring and cross-speciality input from
Han Soo Park, Su Kyoung Kwon, and Ye Na Kim
progressive hepatic dysfunction and refractory hypotension below 70/40 mmHg, we reduced the patient’s dose of beta-blocker and propylthiouracil and prepared her for therapeutic plasma exchange (TPE) for rapid direct removal of thyroid hormones ( 1 ). However
A León-Suárez, P Roldán-Sarmiento, M A Gómez-Sámano, A Nava-De la Vega, V M Enríquez-Estrada, F J Gómez-Pérez, and D Cuevas-Ramos
, cyclophosphamide, vincristine, doxorubicin and prednisolone) chemotherapy was administered. After 2 weeks of chemotherapy administration, she was hospitalized with an episode of bacteremia. On admission, the patient presented hypotension, hyponatremia and
Kun Zhang, Lukas J Lehner, Damaris Praeger, Gert Baumann, Fabian Knebel, Marcus Quinkler, and Torsten K Roepke
, orthopnoea and somnolence leading to admission to the intensive care unit. On admission, the patient showed sinus tachycardia and hypotension. Echocardiography revealed acute heart failure with a severely impaired left ventricular ejection fraction (LVEF
Elke Thijs, Katrien Wierckx, Stefaan Vandecasteele, and Annick Van den Bruel
patient again developed complaints of muscle soreness and hypotension, being symptoms of an insufficient dosage of hydrocortisone. This higher need of hydrocortisone could be explained by Rifampicine induced induction of CYP3A4, which is the key enzyme in
N Siddique, R Durcan, S Smyth, T Kyaw Tun, S Sreenan, and J H McDermott
We present three cases of acute diabetic neuropathy and highlight a potentially underappreciated link between tightening of glycaemic control and acute neuropathies in patients with diabetes. Case 1: A 56-year-old male with poorly controlled type 2 diabetes (T2DM) was commenced on basal-bolus insulin. He presented 6 weeks later with a diffuse painful sensory neuropathy and postural hypotension. He was diagnosed with treatment-induced neuropathy (TIN, insulin neuritis) and obtained symptomatic relief from pregabalin. Case 2: A 67-year-old male with T2DM and chronic hyperglycaemia presented with left lower limb pain, weakness and weight loss shortly after achieving target glycaemia with oral anti-hyperglycaemics. Neurological examination and neuro-electrophysiological studies suggested diabetic lumbosacral radiculo-plexus neuropathy (DLPRN, diabetic amyotrophy). Pain and weakness resolved over time. Case 3: A 58-year-old male was admitted with blurred vision diplopia and complete ptosis of the right eye, with intact pupillary reflexes, shortly after intensification of glucose-lowering treatment with an SGLT2 inhibitor as adjunct to metformin. He was diagnosed with a pupil-sparing third nerve palsy secondary to diabetic mononeuritis which improved over time. While all three acute neuropathies have been previously well described, all are rare and require a high index of clinical suspicion as they are essentially a diagnosis of exclusion. Interestingly, all three of our cases are linked by the development of acute neuropathy following a significant improvement in glycaemic control. This phenomenon is well described in TIN, but not previously highlighted in other acute neuropathies.
A link between acute tightening of glycaemic control and acute neuropathies has not been well described in literature.
Clinicians caring for patients with diabetes who develop otherwise unexplained neurologic symptoms following a tightening of glycaemic control should consider the possibility of an acute diabetic neuropathy.
Early recognition of these neuropathies can obviate the need for detailed and expensive investigations and allow for early institution of appropriate pain-relieving medications.